Alert archive / Montana / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 2, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at May 12, 2025, 12:27 AM MDT for Flathead County, Montana. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2025, 12:27 AM MDT (06:27 UTC)
- Expired
- May 12, 2025, 1:15 AM MDT
- In force
- 48 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Flathead County, MT
The radar
The Missoula radar (KMSX), 120 km from the middle of the area, began a volume at 06:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 12:50 AM MDT | HAIL 0.5 | Evergreen, MT | Not quite enough to cover the ground, it only lasted about 5 minutes and was gone. |
| May 12, 1:00 AM MDT | HAIL 1 | 2 Wsw Columbia Falls, MT | Bob leaves a message on our spotter line every day with the temperatures and precipitation from the previous day. |
| May 12, 1:15 AM MDT | HAIL 0.8 | Columbia Falls, MT | Video came in on X from person with frequent weather posts in Columbia Falls. Reported nickel size hail in the text. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 6.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1120 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
431
WUUS55 KMSO 120627
SVRMSO
MTC029-120715-
/O.NEW.KMSO.SV.W.0002.250512T0627Z-250512T0715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
1227 AM MDT Mon May 12 2025
The National Weather Service in Missoula has issued a
* Severe Thunderstorm Warning for...
Southwestern Flathead County in northwestern Montana...
* Until 115 AM MDT.
* At 1226 AM MDT, a severe thunderstorm was located 17 miles
southwest of Kalispell, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kalispell, Evergreen, Whitefish, Columbia Falls, Bigfork, Somers,
Kila, Martin City, Coram, Lakeside, Creston, Lupfer, Hungry Horse,
Marion, La Salle, and Niarada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4839 11373 4796 11423 4796 11449 4788 11449
4787 11448 4785 11448 4798 11485 4859 11445
TIME...MOT...LOC 0626Z 211DEG 39KT 4800 11451
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:04 PM MDT, 10 hours 23 minutes earlier.
Area forecast discussion, May 11, 2:04 PM MDT, 10 hours 23 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
204 PM MDT Sun May 11 2025
.DISCUSSION...
KEY MESSAGES:
- Scattered thunderstorms are expected today with a 5 percent
chance of severe storms in portions of southwest Montana and
Lemhi County, ID.
- Snow levels will start to decrease tomorrow adding more snow in
the Anaconda and Pintlar mountains as well as along the
Continental Divide.
- Cooler and showery conditions continue through the week and
into next weekend.
Current mesoanalysis depicts the best instability across southwest
Montana, generally east of the the Bitterroot Mountains. Radar has
shown that storms have formed and are generally tracking to the
northeast at 35 mph. High resolution models depict more storms
firing up across north-central Idaho and northwest Montana this
evening. The main threats are lightning, small hail, gusty winds
and brief heavy rain. One thing that we have noticed is that the
HRRR and other models have been similar (from run-to-run) with a
few storms tracking from Sanders County to the Flathead Valley and
Glacier Region between 5 and 8 pm MDT this evening.
Persistent showers will continue over Idaho into northwest Montana
on Monday. Later in the evening steady precipitation will form
across southwest Montana and Lemhi County. Snow levels will fall
to around 5500 feet by Tuesday. Wet snow will impact Lost Trail
Pass, Georgetown Lake, and passes along the Divide in Lemhi
County through Tuesday evening. Also there is a chance for several
inches of snowfall in the higher elevations of Glacier National
Park...40 percent chance for greater than 2 inches at Logan Pass.
There continues to be discrepancies with the placement of the
deformation snowfall in southwest Montana later Tuesday into
Tuesday night. The NBM ranges for precipitation is from several
hundredths up to 0.15 of an inch Tuesday night. If the deformation
precip is able to make it further north and west, then there still
could be a short period of snowfall at Homestake Pass and I-15
south of Butte.
The rest of the week through next weekend will be unsettled with
a chance for showers each day. Daytime highs will be running 5 to
10 degrees cooler than average which is in the 60s. At night,
thanks to increased cloud cover temperatures in the lower valleys
could range in the 40s and 30s in the higher valleys.
&&
.AVIATION...Showers and thunderstorms will continue to fire across
Lemhi county into southwest Montana this afternoon into the early
evenings affecting KSMN and KGPI. Showers and thunderstorms are
anticipated to fire this evening across northwest Montana
potentially impacting KGPI between 12/00z to 12/03z. All storms
will be capable of producing gusty and erratic winds along with
small hail. KMSO and KHRF will be mainly in the dry slot between
these two storms this evening, but can not rule out a light shower
impacting the terminals. Steady precipitation is expected to move
over north central Idaho into northwest Montana by Monday morning
causing lowering ceilings for KGPI.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...Wind Advisory until 9 PM MDT this evening for Eastern Lemhi
County...Western Lemhi County.
&&In the hours before
Special weather statement, May 11, 7:33 PM MDT, 4 hours 54 minutes before
Special Weather Statement
National Weather Service Missoula MT
733 PM MDT Sun May 11 2025
MTZ001-004-120200-
Lower Clark Fork Region MT-Kootenai/Cabinet Region MT-
733 PM MDT Sun May 11 2025
...A strong thunderstorm will impact portions of south central
Lincoln and northwestern Sanders Counties through 800 PM MDT...
At 733 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Noxon, or 26 miles south of Libby, moving northeast at
40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central
Lincoln and northwestern Sanders Counties.
This includes Highway 2 between mile markers 37 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Missoula.
&&
LAT...LON 4789 11551 4803 11577 4835 11558 4818 11507
TIME...MOT...LOC 0133Z 214DEG 35KT 4801 11558
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHLocal storm report, May 11, 7:50 PM MDT, 4 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
750 PM MDT Sun May 11 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM Hail 3 ESE Tuscor 47.89N 115.64W
05/11/2025 M0.88 Inch Sanders MT Cocorahs
&&
ALSpecial weather statement, May 11, 8:09 PM MDT, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Missoula MT
809 PM MDT Sun May 11 2025
MTZ001>003-120300-
Flathead/Mission Valleys MT-West Glacier Region MT-
Kootenai/Cabinet Region MT-
809 PM MDT Sun May 11 2025
...A strong thunderstorm will impact portions of southeastern Lincoln
and west central Flathead Counties through 900 PM MDT...
At 809 PM MDT, Doppler radar was tracking a strong thunderstorm 25
miles southeast of Libby, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Whitefish, Lupfer, Olney, and Radnor.
This includes Highway 93 N between mile markers 131 and 153.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4811 11510 4827 11531 4872 11459 4846 11427
TIME...MOT...LOC 0209Z 227DEG 41KT 4824 11506
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ALLocal storm report, May 12, 12:11 AM MDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
1211 AM MDT Mon May 12 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM Hail 9 NE Weeksville 47.61N 114.86W
05/11/2025 M1.50 Inch Sanders MT Trained Spotter
Reported lots of hail ranging in size from
pea size to golf balls.
&&
RNLThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:01 PM MDT | Severe Thunderstorm Warning | MSO | Sanders | 44 min |
| May 11, 7:33 PM MDT | Special Weather Statement | MSO | Sanders | 27 min |
| May 11, 8:09 PM MDT | Special Weather Statement | MSO | Lincoln | 51 min |
| May 12, 1:07 AM MDT | Special Weather Statement | MSO | Flathead | 53 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.